Measuring Tardive Dyskinesia Against Drug Induced Parkinsonism

The symptoms of tardive dyskinesia and drug-induced parkinsonism can be remarkably similar, but an accurate diagnosis is critical when treatment for one condition may worsen the other.

Kristen M. Ward, PharmD

An accurate diagnosis for patients with either drug-induced parkinsonism (DIP) or tardive dyskinesia (TD) is imperative and can minimize the impact of the symptoms on the patients’ quality of life, according to a new review of movement related disorders.

Researcher duo Kristen M. Ward, PharmD, and Leslie Citrome, MD, MPH, conducted a literature review of articles published as of the spring of 2018 that related to the presentation, pathophysiology, epidemiology, and management of DIP and TD. The pair found that there was “sparse” primary literature that supported the use of most medications for treatment of DIP and TD, except for valbenazine and deutetrabenazine.

The study authors wrote that while both DIP and TD “are stigmatizing movement disorders associated with exposure to dopamine receptor blocking agents such as antipsychotics… they differ in their pathophysiology and clinical management.”

The differences in treatment are immensely important, they said, because treatment for one may worsen the other. The treatments are different for DIP and TD and rely on accurate diagnoses.

Drug-induced parkinsonism often begins within days (50% to 75% of cases) or months (90% of cases) after beginning an antipsychotic, the researchers wrote. Signs of DIP are typically slow and stiff, such as unstable gait, rigidity, or rhythmic tremors. The researchers wrote that DIP is difficult to distinguish from Parkinson’s disease, especially in elderly patients, and is frequently left undiagnosed.

One way to determine if a patient has DIP or TD is to monitor their condition after the lowering or discontinuation of their medication, the researchers suggested. The recommended strategy for distressing DIP symptoms is to discontinue the medication causing the symptoms. It will likely lead to improvement within days or months, the study authors wrote. Despite the fact that anticholinergic agents, like benztropine, can cause TD, they may alleviate DIP.

Leslie Citrome, MD, MPH

“Of key importance is knowing that the prescribing of anticholinergic medications such as benztropine (Cogentin) not only increases the risk of developing TD, but can make existing TD worse,” Dr. Citrome told MD Magazine ®. “In addition, the use of benztropine can impair memory, and thus make it more difficult for our patients to go about their daily lives.”

On the other hand, tardive dyskinesia can appear after months or years of starting an antipsychotic. Typical symptoms include face movement or arrhythmic abnormal limb movements, which can worsen with stress.

The researchers said that the Abnormal Involuntary Movement Scale (AIMS) is the test used to assess tardive dyskinesia symptoms, but it is alone inadequate. Instead, questions about functional impairments that can be linked to TD need to be asked. Introducing the Schooler-Kane research criteria is helpful here, which requires three criteria: symptoms occurring after at least three months’ treatment with antipsychotic; abnormal, involuntary movements; no other conditions that may be causing the abnormal movements.

Monitoring for tardive dyskinesia should occur every three to 12 months, depending on a patient’s risk factors, the researchers said. Establishing a baseline to compare the AIMS test is useful and one of the first steps in managing TD is to gradually discontinue the anticholinergic medications. While discontinuing antipsychotics does not produce clear TD improvement, switching antipsychotics often helps.

“For the first time, the FDA has now approved medications for the treatment of TD: valbenazine and deutetrabenazine,” Dr. Citrome added. “Clinicians should know about both options because health plans may dictate which one is denoted as ‘preferred.’”

The study authors noted that it is possible for patients to have both DIP and TD; DIP usually precedes TD. This is not currently understood clearly.

The study, “Antipsychotic-Related Movement Disorders: Drug-Induced Parkinsonism vs. Tardive Dyskinesia-Key Differences in Pathophysiology and Clinical Management,” was published in Neurology and Therapy.